What Can Cause an Increased INR?
Causes of an increased international normalized ratio, or INR, include blood-thinning medications and medical conditions such as liver disease, vitamin K deficiency and disseminated intravascular coagulation, according to Lab Tests Online. A high INR means that blood is too thin, the most common cause of which is blood-thinning medications, notes HealthTap.
Liver disease occurs when liver function is impaired, explains Cleveland Clinic. Liver disease may have no or minimal symptoms in the early stage, and sufferers frequently dismiss them as the flu. As liver disease progresses, a patient experiences jaundice, brownish urine, ascites, and bleeding in the stomach and esophagus.
Vitamin K deficiency occurs due to a lack of dietary vitamin K or disorders that impair fat absorption, according to the Merck Manual. The vitamin is necessary for synthesizing proteins that control bleeding, so vitamin K deficiencies can result in excessive bleeding from wounds. Other symptoms of a vitamin K deficiency include unexplained bruises, nose bleeds, vomiting blood, and blood in the urine or stool.
Disseminated intravascular coagulation is a disorder that occurs when blood clotting proteins become overactive, notes MedlinePlus. Causes of the condition include liver disease, pregnancy complications, infections and cancer. Disseminated intravascular coagulation leads to small blood clots in the blood vessels, which can clog the vessels and stop blood from reaching major organs, causing them to stop working properly. Patients with the condition experience symptoms such as low blood pressure, bruising and bleeding.